The Dynamics of Exclusion and Fiscal Conservatism
This paper studies the impact of income inequality on fiscal conservatism when an increase in inequality affects the bottom portion of income distribution. It is argued that, contrary to what is generally assumed in the economic literature, inequality will then be associated with less, rather than more, redistributive taxation. Furthermore, if the poor are liquidity constrained then the positive association between inequality and fiscal conservatism will increase the persistence in the dynamics of income distribution and possibly lead to multiple steady states. The existence, under some conditions, of a dynamic voting equilibrium is shown and some of its properties are studied.
|Date of creation:||Jul 1994|
|Date of revision:|
|Contact details of provider:|| Postal: |
Phone: 44 - 20 - 7183 8801
Fax: 44 - 20 - 7183 8820
|Order Information:|| Email: |
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Sala-i-Martin, Xavier X, 1996.
" A Positive Theory of Social Security,"
Journal of Economic Growth,
Springer, vol. 1(2), pages 2a77-304, June.
- Saint-Paul, G. & Verdier, T., 1991.
"Education, Democracy and growth,"
DELTA Working Papers
91-27, DELTA (Ecole normale supérieure).
- Lars Osberg, 1998. "Economic Insecurity," Discussion Papers 0088, University of New South Wales, Social Policy Research Centre.
- Rodrik, Dani & Alesina, Alberto, 1994.
"Distributive Politics and Economic Growth,"
4551798, Harvard University Department of Economics.
- Galor, Oded & Zeira, Joseph, 1993.
"Income Distribution and Macroeconomics,"
Review of Economic Studies,
Wiley Blackwell, vol. 60(1), pages 35-52, January.
- Gilles Saint-Paul, 2001.
"The Dynamics of Exclusion and Fiscal Conservatism,"
Review of Economic Dynamics,
Elsevier for the Society for Economic Dynamics, vol. 4(2), pages 275-302, April.
- Rothschild, Michael & Stiglitz, Joseph E., 1970. "Increasing risk: I. A definition," Journal of Economic Theory, Elsevier, vol. 2(3), pages 225-243, September.
- Persson, T. & Tabellini, G., 1993.
"Is Inequality Harmful for Growth,"
537, Stockholm - International Economic Studies.
- Piketty, Thomas, 1997. "The Dynamics of the Wealth Distribution and the Interest Rate with Credit Rationing," Review of Economic Studies, Wiley Blackwell, vol. 64(2), pages 173-89, April.
- Azariadis, Costas & Drazen, Allan, 1990. "Threshold Externalities in Economic Development," The Quarterly Journal of Economics, MIT Press, vol. 105(2), pages 501-26, May.
- Loury, Glenn C, 1981. "Intergenerational Transfers and the Distribution of Earnings," Econometrica, Econometric Society, vol. 49(4), pages 843-67, June.
- Abhijit Banerjee & Andrew F. Newman, 1989.
"Risk-Bearing and the Theory of Income Distribution,"
877, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- Banerjee, Abhijit V & Newman, Andrew F, 1991. "Risk-Bearing and the Theory of Income Distribution," Review of Economic Studies, Wiley Blackwell, vol. 58(2), pages 211-35, April.
- Bulow, Jeremy I & Summers, Lawrence H, 1986.
"A Theory of Dual Labor Markets with Application to Industrial Policy,Discrimination, and Keynesian Unemployment,"
Journal of Labor Economics,
University of Chicago Press, vol. 4(3), pages 376-414, July.
- Jeremy I. Bulow & Lawrence H. Summers, 1985. "A Theory of Dual Labor Markets with Application to Industrial Policy, Discrimination and Keynesian Unemployment," NBER Working Papers 1666, National Bureau of Economic Research, Inc.
- Barro, Robert J., 1979.
"On the Determination of the Public Debt,"
3451400, Harvard University Department of Economics.
- Levy, Frank & Murnane, Richard J, 1992. "U.S. Earnings Levels and Earnings Inequality: A Review of Recent Trends and Proposed Explanations," Journal of Economic Literature, American Economic Association, vol. 30(3), pages 1333-81, September.
- Meltzer, Allan H & Richard, Scott F, 1981. "A Rational Theory of the Size of Government," Journal of Political Economy, University of Chicago Press, vol. 89(5), pages 914-27, October.
When requesting a correction, please mention this item's handle: RePEc:cpr:ceprdp:998. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()The email address of this maintainer does not seem to be valid anymore. Please ask to update the entry or send us the correct address
If references are entirely missing, you can add them using this form.